Alert archive / Kansas / Red Flag Warnings in 2018

Red Flag Warning 14, NWS Wichita, KS

April 2, 201818 counties in Kansas

NWS Wichita, KS issued this red flag warning at Apr 2, 2018, 3:51 PM CDT for 18 counties in Kansas. It took effect at Apr 3, 2018, 7:00 AM CDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 2, 2018, 3:51 PM CDT (20:51 UTC)
In effect from
Apr 3, 2018, 7:00 AM CDT
Expired
Apr 3, 2018, 7:00 PM CDT
In force
12 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Butler County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Ellsworth County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 44 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.9 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2018-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2018-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 312 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1118 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
312 m²/s²
0-3 km storm-relative helicity
420 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

033 
WWUS83 KICT 022051
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
351 PM CDT Mon Apr 2 2018

KSZ032-033-047>052-067>069-082-083-091>093-031200-
/O.UPG.KICT.FW.A.0010.180403T1200Z-180403T2300Z/
/O.NEW.KICT.FW.W.0014.180403T1200Z-180404T0000Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Reno-Harvey-Butler-Kingman-Sedgwick-Harper-Sumner-Cowley-
351 PM CDT Mon Apr 2 2018

...RED FLAG WARNING IN EFFECT FROM 7 AM TO 7 PM CDT TUESDAY FOR
EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...033...
047...048...049...050...051...052...067...068...069...082...083...
091...092 AND 093...

The National Weather Service in Wichita has issued a Red Flag
Warning for extreme grassland fire danger, which is in effect
from 7 AM to 7 PM CDT Tuesday. The Fire Weather Watch is no
longer in effect.

* Extreme Grassland Fire Danger...Is forecast.

* Winds...Northwest 25 to 35 mph with gusts up to 50 mph.

* Relative Humidity...As low as 23 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures
can contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$

KSZ094-098-031200-
/O.NEW.KICT.FW.W.0014.180403T1200Z-180404T0000Z/
Elk-Chautauqua-
351 PM CDT Mon Apr 2 2018

...RED FLAG WARNING IN EFFECT FROM 7 AM TO 7 PM CDT TUESDAY FOR
EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 094 AND
098...

The National Weather Service in Wichita has issued a Red Flag
Warning for extreme grassland fire danger, which is in effect
from 7 AM to 7 PM CDT Tuesday.

* Extreme Grassland Fire Danger...Is forecast.

* Winds...Northwest 20 to 30 mph with gusts up to 45 mph.

* Relative Humidity...As low as 24 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures
can contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$
3 follow-up statements
041 
WWUS83 KICT 030837
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
337 AM CDT Tue Apr 3 2018

KSZ032-033-047>052-067>069-082-083-091>094-098-032345-
/O.CON.KICT.FW.W.0014.180403T1200Z-180404T0000Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Reno-Harvey-Butler-Kingman-Sedgwick-Harper-Sumner-Cowley-Elk-
Chautauqua-
337 AM CDT Tue Apr 3 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 7 AM THIS MORNING TO
7 PM CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE
WEATHER ZONES 032...033...047...048...049...050...051...052...
067...068...069...082...083...091...092...093...094 AND 098...

* Extreme Grassland Fire Danger...Is forecast.

* Winds...Northwest 30 to 35 mph with gusts up to 50 mph.

* Relative Humidity...As low as 24 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$

Ketcham
606 
WWUS83 KICT 032029
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
329 PM CDT Tue Apr 3 2018

KSZ032-033-047>052-067>069-082-083-091>094-098-040000-
/O.CON.KICT.FW.W.0014.000000T0000Z-180404T0000Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Reno-Harvey-Butler-Kingman-Sedgwick-Harper-Sumner-Cowley-Elk-
Chautauqua-
329 PM CDT Tue Apr 3 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...
033...047...048...049...050...051...052...067...068...069...082...
083...091...092...093...094 AND 098...

* Extreme Grassland Fire Danger...Is forecast.

* Winds...Northwest 25 to 30 mph with gusts up to 45 mph.

* Relative Humidity...As low as 27 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$
187 
WWUS83 KICT 040014
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
714 PM CDT Tue Apr 3 2018

KSZ032-033-047>052-067>069-082-083-091>094-098-040115-
/O.EXP.KICT.FW.W.0014.000000T0000Z-180404T0000Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Reno-Harvey-Butler-Kingman-Sedgwick-Harper-Sumner-Cowley-Elk-
Chautauqua-
714 PM CDT Tue Apr 3 2018

...RED FLAG WARNING HAS EXPIRED FOR EXTREME GRASSLAND FIRE DANGER
FOR FIRE WEATHER ZONES 032...033...047...048...049...050...051...
052...067...068...069...082...083...091...092...093...094 AND
098...

Northwest winds have decreased allowing the grassland fire danger
to also lower. Therefore, the red flag warning was allowed to
expire. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Apr 2, 1:06 PM CDT, 2 hours 45 minutes earlier.

Area forecast discussion, Apr 2, 1:06 PM CDT, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
106 PM CDT Mon Apr 2 2018

.SHORT TERM...(Today through Thursday)
Issued at 328 AM CDT Mon Apr 2 2018

Canadian surface ridge continues to shift east into the Missouri
Valley at this time, with shallow cold air leading to very chilly
overnight temps across the region. Latest RAP shows some weak low
level moisture transport oriented from over central OK into SW MO.
This low level moisture transport will gradually increase a little
further to the NW for the morning hours into this afternoon. The
combination of the moisture transport and weak isentropic lift will
lead to saturation in the lowest 2-3k ft of the atmosphere over SE
KS with widespread cloud cover expected east of the Flint Hills.
Depth of the saturation suggests that some freezing drizzle will be
possible for the morning hours across SE KS as the shallow cold air
leads to temps just below freezing until mid morning. Not expecting
widespread impacts (IE...slippery conditions) as latest hi-rez
models suggest that the freezing drizzle chance will be patchy in
nature, and mainly on elevated surfaces given recent warm surface
temps.

Expect the freezing drizzle to changeover to a drizzle chance for
the afternoon hours, as warm advection in SE KS ahead of a
developing low pressure area in SW KS leads to the warm air finally
scouring out the shallow cold air.  With the cloud cover, think
temps in SE KS will struggle to climb out of the 40s today.

As the SW KS low pressure area moves east into eastern KS late
tonight, warm advection may lead to the drizzle transitioning to a
chance of showers and possibly a few thunderstorms for areas east of
the KS turnpike, as a strong cold front sweeps SE across the region
late tonight or early Tue.

As this cold front sweeps east early Tue, strong NW to N winds are
expected to develop in its wake, with gusts to 30 to 45 mph possible
for the daytime hours on Tue as momentum transfer increases. Think a
wind advisory will certainly we needed for Tue, given the expected
strong winds, with some areas in central KS possibly coming close to
high wind warning criteria. The drier air will also lead to elevated
fire weather concerns, so have decided to issue a fire weather watch
for areas west of a KSLN to KWLD line for Tue. (see the fire weather
section below for further details).  The NW winds will lead to temps
again below normal for Tue, but some downslope effects will keep
temps only about 10 degrees below normal.

A surface ridge will move across the area for Wed-Thu, with dry
conditions and temps moderating back towards seasonal averages.
Looks like Thu will be the warmest day of the week, as winds shift
back to the S-SW with some SW downslope flow.

Ketcham

.LONG TERM...(Thursday night through Sunday)
Issued at 328 AM CDT Mon Apr 2 2018

Medium range models seem to agree on another strong cold front
pushing south across the forecast area for Thu night. Moisture along
the front is again limited, with most of the saturation expected to
be post frontal, as the colder air pushes south. falling temps
behind the front, also suggests that a another late season, bout of
wintry precipitation may be possible, especially for portions of
central KS for late Thu night into early Fri.

Lots of uncertainty on how Fri will play out with the latest GFS and
ECMWF differing on how fast moisture will return over the shallow
cold air.  Consensus suggests keeping pops in for Fri, but could see
this change, given all the uncertainty expected later in the week.

Ketcham

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1245 PM CDT Mon Apr 2 2018

Widespread MVFR and IFR remain in place across much of eastern
Kansas while clearing conditions were observed over much of
central and western Kansas. Some clearing will continue to slowly
expand eastward through the afternoon, but by early evening low
clouds are expected to expand westward once again as strong low
level moisture advection develops across the area. We may see a
period of advection fog impacting KCNU with widespread IFR
returning overnight. Winds will shift to the northwest and
increase as a strong cold front moves south across the area
tonight and early on Tue with increasing chances for showers and
storms across much of southeast Kansas. Strong northwest winds of
35 to 45 mph will impact central and south central KS on Tue.

&&

.FIRE WEATHER...
Issued at 328 AM CDT Mon Apr 2 2018

The cold temperatures and moist conditions will keep the Grassland
Fire Danger Index in check for Today through tonight. A strong cold
front is expected to push southeast across the area early on Tue.
Winds gusts of 30-45 mph are possible for portions of central and
south central KS. Along with the strong winds, relative humidity
levels will drop into the 23-26 percent range by Tue afternoon.  The
combination of the winds and dry weather will lead to an elevated
fire risk for Tue, with extreme grassland fire danger index values
forecast.  A fire weather watch has been issued for areas west of a
Salina to Winfield line for this concern for the daytime hours on
Tue. A very high grassland fire danger can be expected elsewhere.

Ketcham

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    51  46  54  23 /  10  20   0   0
Hutchinson      54  44  52  21 /   0  20   0   0
Newton          51  45  50  20 /   0  20  10   0
ElDorado        46  46  53  22 /  10  30  10   0
Winfield-KWLD   48  46  57  23 /  10  20  10   0
Russell         58  38  48  18 /   0  10   0   0
Great Bend      58  40  50  20 /   0  10   0   0
Salina          53  41  48  19 /   0  20  10   0
McPherson       53  43  50  19 /   0  20  10   0
Coffeyville     42  42  60  25 /  20  40  30   0
Chanute         41  41  57  24 /  20  40  20   0
Iola            41  40  56  23 /  20  40  20   0
Parsons-KPPF    41  41  58  25 /  20  40  20   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Tuesday morning through Tuesday
afternoon for KSZ032-033-047>052-067>069-082-083-091>093.

&&

SHORT TERM...Ketcham
LONG TERM...Ketcham
AVIATION...MWM
FIRE WEATHER...Ketcham
Hazardous weather outlook, Apr 2, 11:58 AM CDT, 3 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1158 AM CDT Mon Apr 2 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-031045-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1158 AM CDT Mon Apr 2 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...This Afternoon and Tonight

A few embedded thunderstorms are possible for Southeast Kansas this
evening and overnight. There is the possibility for an isolated
strong thunderstorm but severe thunderstorms are not expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Winds will shift to the northwest and increase considerably early
on Tuesday. Sustained speeds from 30 to 40 mph, with 40 to 45 mph
gusts will support extreme grassland fire danger, generally along
and west of Highway 77. A very high grassland fire danger will
exist elsewhere. A fire weather watch has been issued for this
concern.

A wintry mix of light rain and light snow is possible for areas
along Interstate 70 late Thursday night and early Friday morning,
but no snow accumulation is anticipated.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Ketcham/MWM

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 3:40 AM CDTFire Weather WatchICTBarton, Butler, Cowley, Ellsworth, Harper, Harvey and 10 more12 hr
Apr 2, 3:58 PM CDTWind AdvisoryICTAllen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more27 hr

Nearby

Red Flag Warnings in Kansas, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.